Kansas, 2022Drought in Kansas, June 1 to 30, 2022
June 1 to 30, 2022 · NWS GLD · 8 events in 8 counties and zones
Drought conditions persisted over most of Northwest Kansas, with D2 Severe and D3 Extreme Drought Status. Precipitation for the month ranged from a half inch to six inches, with the higher precipitation amounts occurring in the Extreme Drought area.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Drought conditions persisted over most of Northwest Kansas, with D2 Severe and D3 Extreme Drought Status. Precipitation for the month ranged from a half inch to six inches, with the higher precipitation amounts occurring in the Extreme Drought area. The precipitation amounts were two inches below to as much as four inches above normal.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 31, 11:14 PM CST, 46 minutes earlier.
Area forecast discussion, May 31, 11:14 PM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1114 PM MDT Tue May 31 2022
.UPDATE...
Issued at 808 PM MDT Tue May 31 2022
No major changes from previous update. Area of showers along/west
of Highway 27 continue a very slow trek eastward at this time,
with some of it dissipating as it crosses the Colorado border.
&&
.SHORT TERM...(This evening through Wednesday)
Issued at 207 PM MDT Tue May 31 2022
This Afternoon-Tonight... Latest surface analysis has an area of
high pressure near the surface nudging southeast across the NW CONUS
and Western Canada while an upper shortwave trough moves over the
Great Basin. The precipitation occurring over the Rockies as of
Noon are expected to expand in coverage as they move across
Northern Colorado this afternoon and into the early evening hours.
There is decent agreement amongst the CAM guidance for rain and
possible a few weak thunderstorms to move into Yuma County around
4 PM MDT and slowly extend east overnight. Overnight lows are
expected to fall into the 40s to lower 50s tonight.
Wednesday... While the rain and possible weak storms are ongoing
over Eastern Colorado, another batch of showers and weak storms is
expected to expand northwest into the area from Oklahoma and
Southern Kansas around 3 AM MDT. The entire area could see rain as
coverage expands; however, things could be hit and miss initially.
During the late morning to late afternoon hours, precipitation is
expected to taper off from west to east generally as the surface
high moves over the area. High temperatures are forecast to be in
the mid 50s to mid 60s. Overnight lows are currently anticipated to
fall into the upper 30s to mid 40s. With the expected moisture and
light winds the area could see areas of frost or fog/stratus
depending on how the clouds clear out and how low the temperatures
are able to drop. For now decided to hold off on introducing any fog
or frost into the forecast, but those with gardening interests
should continue to monitor the forecast for any changes.
.LONG TERM...(Thursday through Tuesday)
Issued at 214 PM MDT Tue May 31 2022
The main concern for Thursday morning has been the potential for
either fog or frost conditions to develop as skies clear out and
winds go light with high pressure moving in at the surface.
The latest model guidance has the surface high pressure area
pushing further to the south than previously forecast. So there
is a definite transition from upslope easterly winds the evening
before to a westerly component in the surface winds Thursday
morning as skies clear and winds speeds remain light. The
transition to downslope winds would favor lower dewpoints in the
west, which current models depict, but remain in the upper 30s to
lower 40s. Confidence in seeing frost is low since temps and
dewpoints remain just above frost thresholds. While there is a
potential for fog as temps meet dewpoints and the boundary layer
nears saturation, but confidence is also low with fog since there
is a transition to a more downslope flow. If moisture can be
trapped on the back side of the high pressure area there may still
be an area of fog that develops. So at this point with confidence
in fog or frost remaining low, have not placed either in the
forecast.
Instead of going perfectly zonal, the westerly flow aloft over
the Rockies maintains a weak ridge through Saturday with more
zonal flow on Sunday and Monday. Model solutions begin to diverge
with the timing and placement of embedded short wave trough in
moving across the Rockies and High Plains on Monday and Tuesday as
the GFS becomes more amplified and the ECMWF maintains a more
zonal flow. The bottom line is high temperatures rise back into
the 80s through the end of the week and into the weekend with at
least a chance of thunderstorms across portions of the area each
day primarily in the afternoon and evening with overnight showers
possible in the far eastern sections from Friday onward. A greater
chance of rain will come Monday night into early Tuesday as there
is a possibility of a larger upper trough sweeping across the
central High Plains with somewhat cooler temperatures to follow on
Tuesday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1113 PM MDT Tue May 31 2022
There will be a mix of MVFR/VFR conditions for much of the
forecast period as rain/fog/low clouds impact at least KGLD, but
some MVFR skies could approach KMCK. After 19z, VFR for both
sites.
Winds for KGLD, north-northeast 10-20kts through 00z Thursday,
then light/variable.
Winds for KMCK, meandering from north to northwest around
10-15kts. By 01z Thursday, light/variable.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
UPDATE...JN
SHORT TERM...KMK
LONG TERM...LOCKHART
AVIATION...JN
Hazardous weather outlook, May 31, 8:02 PM CST, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
802 PM MDT Tue May 31 2022
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-020215-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
802 PM MDT Tue May 31 2022 /902 PM CDT Tue May 31 2022/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TONIGHT...
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...
Temperatures in the upper 30s to lower 40s are currently expected
Thursday morning along and north of Interstate 70. Temperatures may
drop further depending on the amount of cloud cover present,
resulting in a possible light frost.
Those with sensitive vegetation will need to continue to check the
latest forecast.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected tonight.
Drought, Rawlins
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Rawlins forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.785, -101.076 (the zone’s center; the record gives no point)
D2 Severe Drought to D3 Extreme Drought continued for the county. Precipitation amounts ranged from half an inch to three inches. This was three inches below to a half inch above normal. Normal precipitation amounts range from two to four inches.
Drought, Thomas
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Thomas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.351, -101.055 (the zone’s center; the record gives no point)
D2 Severe Drought continued for the county. Precipitation amounts ranged from one inch to four inches. This was two inches below to a half inch above normal. Normal precipitation amounts range from two to three inches.
Drought, Wichita
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Wichita forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.482, -101.347 (the zone’s center; the record gives no point)
D2 Severe Drought and D3 Extreme Drought continued for the county. Precipitation amounts ranged from half an inch to three inches, with the highest amounts in the northern part of the county. This was two inches below to a half inch above normal. Normal precipitation amounts range from two to three inches.
Drought, Decatur
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Decatur forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.785, -100.460 (the zone’s center; the record gives no point)
D2 Severe Drought and D3 Extreme Drought continued for the county. Precipitation amounts ranged from one inch to six inches, with the highest amounts in the eastern part of the county. This was two inches below to two inches above normal. Normal precipitation amounts range from two to four inches.
Drought, Sheridan
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Sheridan forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.350, -100.442 (the zone’s center; the record gives no point)
D2 Severe Drought and D3 Extreme Drought continued for the county. Precipitation amounts ranged from one inch to five inches. This was an inch below to a half inch above normal. Normal precipitation amounts range from two to three inches.
Drought, Norton
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Norton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.784, -99.903 (the zone’s center; the record gives no point)
D2 Severe Drought and D3 Extreme Drought continued for the county. Precipitation amounts ranged from two to six inches, with the highest amounts in the southern part of the county. This was half an inch below to three inches above normal. Normal precipitation amounts range from two to four inches.
Drought, Graham
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Graham forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.350, -99.883 (the zone’s center; the record gives no point)
D2 Severe Drought and D3 Extreme Drought continued for the county. Precipitation amounts ranged from one to five inches, with the highest amounts in the northwestern part of the county. This was half an inch below to two inches above normal. Normal precipitation amounts range from two to three inches.
Drought, Greeley
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Greeley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.481, -101.806 (the zone’s center; the record gives no point)
D2 Severe Drought continued for the county. Precipitation amounts ranged from one to three inches. This was two inches below to a half inch below normal. Normal precipitation amounts range from two to four inches.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, June 1 to 3, 20222 deaths · 2 injured · $335,000 · 65 kt wind · 7 events
- Drought in South Dakota, June 1 to 30, 2022$101 million · 12 events
- Excessive Heat in Colorado, June 1, 20221 death · 1 event
- Drought in Iowa, June 1 to 30, 2022$7.6 million · 2 events
- Drought in Nebraska, June 1 to 30, 2022$904,000 · 2 events
- Flooding in South Dakota, June 1 to 30, 2022$408,000 · 6 events
- Hail and Damaging Winds in Ohio, June 1, 2022$84,000 · 1.5 in hail · 35 events
- Damaging Winds in Virginia, June 1, 2022$161,000 · 60 kt wind · 5 events
- Damaging Winds in Michigan, June 1, 2022$100,000 · 59 kt wind · 7 events
- Damaging Wind in North Carolina, June 1, 2022$100,000 · 87 kt wind · 1 event
- Flash Flooding and Flood in Kansas, June 1, 2022$200 · 46 events
- Drought in New Mexico, June 1 to 30, 202241 events